Texas, 2007

Hail in Texas, March 9, 2007

March 9, 2007 · NWS SHV · 2 events in 1 county or zone

An unstable airmass coupled with an upper level storm system and an approaching cold front sparked strong to severe thunderstorms in Red River County Texas during the late afternoon and evening hours of March 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An unstable airmass coupled with an upper level storm system and an approaching cold front sparked strong to severe thunderstorms in Red River County Texas during the late afternoon and evening hours of March 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 9, 3:07 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Mar 9, 3:07 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CST FRI MAR 9 2007

.DISCUSSION...
SURFACE ANALYSIS THIS AFTERNOON HAS SOME INTERESTING FEATURES THAT
WILL BARE WATCHING OVER THE NEXT 6 HOURS OR SO CONCERNING SEVERE
WEATHER POTENTIAL. COLD FRONT HAS INCHED A LITTLE FURTHER
EASTWARD THIS AFTERNOON AND AS OF 20Z WAS LOCATED ALONG OR NEAR A
LINE FROM TULSA AND ARDMORE OKLAHOMA ONTO NEAR MINERAL WELLS
TEXAS. MEANWHILE... DEWPOINTS HAVE MIXED OUT SINCE THIS MORNING
ALONG THE I-30 CORRIDOR BUT THERE IS SOME DEWPOINT POOLING JUST
WEST OF OUR CWA AHEAD OF THE BOUNDARY. IMPORTANT TO NOTE THAT A
PSEUDO-WARM FRONT LOCATED NEAR A CORSICANA ...LUFKIN LINE WAS
MAKING BETTER PROGRESS INTO OUR SW ZONES WITH GOOD CU FIELD IN ITS
WAKE. THIS IS THE LEADING EDGE OF SOME SLIGHTLY DEEPER BOUNDARY
LAYER MOISTURE WHICH SHOULD CONTINUE TO SPREAD NORTHEASTWARD INTO
THE REGION TONIGHT. LATEST LAPSE ANALYSIS SHOWING CAPES
APPROACHING 1200 J/KG JUST NORTHWEST OF THE CWA AHEAD OF THE
BOUNDARY BUT RELATIVELY STABLE CONDITIONS EXIST WHERE DEWPOINTS
HAVE MIXED DOWN NEAR THE I-30 CORRIDOR. WINDOW OF OPPORTUNITY IS
SMALL BUT GIVEN THE STRENGTH OF THE SHORTWAVE TO OUR NORTHWEST AND
INCREASING INSTABILITY...THERE IS A CHANCE OF STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP ACROSS OUR EXTREME NORTHWEST ZONES LATE
AFTN/EVNG AND HAVE HIGHLIGHTED THIS POSSIBILITY IN OUR HWO AS WELL
AS OUR ZONES TNGT. HAIL WILL BE THE MAIN THREAT AS LAPSE RATES ARE
RATHER STEEP BUT THE WEATHER SHOULD WANE WITH THE LOSS OF HEATING
LATE THIS EVENING.

KEPT LOW POPS AREAWIDE FOR SATURDAY AS THE BOUNDARY MAY BACKDOOR
A LITTLE FURTHER SOUTH INTO THE I-20 CORRIDOR AND THUS SERVE AS
A FOCUS WITH HEATING FOR SATURDAY BUT THE MAIN PLAYER LOOKS TO
HOLD OFF UNTIL LATE SATURDAY NIGHT AND DURING THE DAY SUNDAY IN
THE FORM OF A DEEPENING UPPER LEVEL STORM SYSTEM DIVING OUT OF
THE ROCKIES AND INTO THE SOUTHERN PLAINS. AS MUCH AS I WOULD LIKE
TO IGNORE THE LATEST RUN OF THE GFS...HAVE TO SAY ITS BEEN
CONSISTENT FOR SEVERAL DAYS NOW AND IS NOW IN AGREEMENT AT LEAST
THROUGH MONDAY WITH THE 00Z ECMWF IN ITS CUTOFF SOLUTION. HAVING
SAID THAT...HAVE INCREASED POPS DRAMATICALLY BEGINNING SUNDAY
AND CONTINUING THROUGH MONDAY NIGHT. DID NOT HOLD THE SYSTEM
BACK QUITE AS MUCH AS THE GFS DOES BUT HAVE FOCUSED ITS RAINFALL
JUST EAST OF THE STORM SYSTEM THROUGH ITS EVOLUTION AND MIGRATION
EASTWARD. ENDED POPS ACROSS THE WEST FOR TUESDAY AND AREAWIDE
FOR TUESDAY NIGHT HAVING FOLLOWED THE SLIGHTLY MORE AGGRESSIVE
MOVEMENT OF THE SYSTEM PER 00Z ECMWF. THEREFORE...HAVE GONE
WARMER THAN MOS TEMPS TUE INTO WED BEFORE OUR NEXT STORM SYSTEM
ARRIVES NEXT THURSDAY INTO THURSDAY NIGHT. THIS SYSTEM HAS A
MUCH MORE PRONOUNCED COLD FRONT WHICH SHOULD PUSH THROUGH THE
ENTIRE REGION THURSDAY NIGHT MINUS ANY TIMING DISCREPANCIES AS
IS USUALLY THE CASE THIS FAR OUT IN THE FCST. INTRODUCED POPS
THURSDAY AND THURSDAY NIGHT TO COINCIDE WITH THIS FEATURE WITH
A DRY WEEKEND EXPECTED.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
AS OF MID AFTERNOON...SOME ISOLATED CONVECTION DEVELOPING NORTH OF
INTERSTATE 30...BUT STILL SEEMS TO BE ELEVATED WITH CIGS AOA 10
THSD FT. TXK TERMINAL COULD EXPERIENCE A TRW AS THIS CONVECTION
SHIFTS EASTWARD NEXT FEW HOURS...BUT SINCE CHANCE IS SMALL WILL NOT
AMEND TXK TAF TO INCLUDE AT THIS TIME. ALL TAFS VFR AND EXPECT VFR
TO CONTINUE TIL AT LEAST 10/06Z. SOME CIGS AROUND 4 THSD FT BKN
SOUTHWEST OF A TYR-LFK LINE...WHICH MAY SPREAD NORTHEAST NEXT
SEVERAL HOURS. THIS ALREADY REFLECTED IN THE 18Z TAF ISSUANCE.
WIDESPREAD IFR CIGS AND VSBYS ARE CURRENTLY IN TAFS FOR THE
10/10-14Z TIME...MAINLY ALONG AND SOUTH OF INTERSTATE 20...AS
SOUTHWEST LOW LEVEL WINDS OF 15 TO 20 KNOTS CONTINUE TO BRING GULF
MOISTURE NORTHWARD. SURFACE WINDS MOSTLY SOUTH TO SOUTHWEST AT 6 TO
12 KNOTS WITH ISOLATED HIGHER GUSTS THROUGH 10/12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  57  79  56  71 /  20  20  20  50
MLU  52  76  52  72 /  20  20  20  30
DEQ  45  75  52  64 /  40  10  20  70
TXK  55  77  55  67 /  30  10  20  70
ELD  51  77  52  69 /  20  20  20  50
TYR  56  79  58  70 /  30  10  20  50
GGG  56  79  56  69 /  30  10  20  50
LFK  56  78  55  74 /  20  20  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/14
Hazardous weather outlook, Mar 9, 12:00 PM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST FRI MAR 9 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST FRI MAR 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE ATMOSPHERE IS BEGINNING TO DESTABILIZE ACROSS NORTHEAST TEXAS...
SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS AHEAD OF A COLD FRONT AND
UPPER LEVEL STORM SYSTEM. ENOUGH COLD AIR ALOFT EXISTS WITH THIS
STORM SYSTEM THAT THERE IS A POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS LATER THIS AFTERNOON ACROSS NORTHEAST TEXAS...
SOUTHEAST OKLAHOMA AND EXTREME SOUTHWEST ARKANSAS. IF AND WHEN THESE
THUNDERSTORMS DEVELOP...LARGE HAIL WILL BE THE PRIMARY THREAT WITH
AN OCCASIONAL STRONG WIND GUST. THE THREAT SHOULD DIMINISH LATE
THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL APPROACH THE REGION FROM
THE WEST LATE SATURDAY NIGHT THROUGH THE DAY MONDAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS THE REGION IN ASSOCIATION WITH THIS
UPPER LEVEL STORM SYSTEM. THE DEGREE OF INSTABILITY IS UNCERTAIN AT
THIS TIME AS THE ATMOSPHERE IS EXPECTED TO BECOME SATURATED WHICH
COULD RESULT IN LIMITED INSTABILITY. STAY TUNED TO FUTURE OUTLOOKS
AS THERE MAY BE A CHANCE OF SEVERE WEATHER ACROSS THE REGION SUNDAY
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

13

The radar

The Shreveport radar (KSHV), 190 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Red River

When
March 9, 7:43 PM CST
Where
Red River County, Detroit
Measured
0.88 in hail
Reported by
Public
Coordinates
33.670, -95.270

Hail, Red River

When
March 9, 8:08 PM CST
Where
Red River County, 6 mi ESE of Detroit
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.637, -95.174

Hail reported at US 82 near Little Chicago.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17999, 18001.